Thunderstorm Wind, Sequatchie
- When
- May 3, 5:04 PM CST
- Where
- Sequatchie County, 1.69 mi W of Dunlap
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.380, -85.410
Several trees were reported down in the county.
A long track bow echo moved into Southeast Tennessee producing scattered severe convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A long track bow echo moved into Southeast Tennessee producing scattered severe convection.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 3, 1:08 PM CST, 3 hours 56 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 308 PM EDT Sun May 3 2020 .SHORT TERM... (Today through tomorrow)... Currently have a slow moving front draped across MO/AR border up across the northern half of Kentucky this afternoon. Along this front we've already seen showers and thunderstorms develop as a ripple of energy moves eastward across the Ohio Valley. This front should continue to slowly move southward through the rest of the afternoon and into the evening. High resolution models generally forecast the Bow Echo, currently in Eastern MO/AR, to trek eastward along or just south of the front. This system should maintain it's strength across western and most of middle Tennessee. Once it gets to the Cumberland Plateau things get a little more difficult to forecast. Currently expect the system to make it to the Cumberland Plateau around 22-02z meaning that it could be losing daytime heating, and the upper level support begins to quickly move off to the northeast. However if the system is able to gain some forward momentum or maintain it's strength even with the setting sun, this scenario would provide the greatest risk for severe thunderstorms. Will also keep an eye towards central Kentucky as the CU field continues to develop along and south of the front. Storms that are able to form here this afternoon could continue to grow as they move east southeast into northeast Tennessee and southwest Virginia. Based on the current environment and potential for the bow echo moving into the area, the biggest threats for this afternoon/evening will be wind and hail. Can't rule out a vortex forming with the bow echo if it maintains strength, but straightline winds looks to be the most widespread threat. Also expect this system to produce brief heavy rain as it moves through meaning isolated flooding of low lying areas is of concern as well. A handful of the high resolution models are trying to indicate a secondary MCC developing on the southern flank of the original one across northern TN this afternoon. Since only a few models are showing this my confidence is relatively low in this happening. If this secondary system does develop it would likely track south of the original one, making it's way towards southeast Tennessee around midnight EDT. Some showers and possibly thunderstorms may linger into the overnight hours as the front continues to sag southward, but coverage looks like it should be isolated, and with the daytime heating lost they should remain relatively weak. Expect a much quieter weather day tomorrow with clearing skies and daytime highs near normal ABM .LONG TERM...(Monday night through Sunday)...An active long term period with several rounds of precip followed by unseasonably cold air. Monday night into Tuesday, the previous cold front will transition into a warm front and begin to lift back northward through the area. This is in response to a weak surface low moving out of the Missouri River Valley and tracking along the TN/KY state line. As with the previous forecast, it still looks like the best chance for thunder will be across the southern areas with only rain further north around the TN/KY/VA line. The highest QPF will be near the center of the low, north of I-40, with QPF amounts ranging from 0.75 inches to 1.25 inches. The extreme southern TN Valley, around CHA, will see less than 0.25 inches. The low exits late Tuesday afternoon into Tuesday night and we get a brief break in the precip. Then, Wednesday morning, a long wave trough and associated low dive down out of the northwest during the afternoon hours brining another round of showers to the area. This will establish northwest flow that will persist through the end of the period and allow for unseasonably cold temperatures. Thursday looks dry but then more rain on Friday as a shortwave moves across the region from out of the Central Plains/Missouri River Valley. While this is happening, another potent shortwave dives down out of Ontario and into the Ohio River Valley. This reinforces the longwave trough across our area and allows cold Canadian air to dive south into the region. This airmass will lead to max temps in the upper 50s and low 60s on Saturday and Sunday which is 10 to 15 degrees below normal. The big story is the overnight lows on Friday and Saturday night. Lows will range from near freezing across the northern areas to the low 40s across the southern TN Valley. Right now, the forecast lows for Saturday night/Sunday morning are only a few degrees off the record low temps. The records min temps for May 10th are as follows: CHA 38 in 1966, TYS 37 in 1906, TRI 32 in 1966. SR && .AVIATION... 18Z TAF DISCUSSION. VFR conditions expected through the early afternoon hours ahead of the main weather system. Line of strong showers and thunderstorms will drop down out of Kentucky this afternoon/evening. Ahead of and within these storms flying conditions will degrade significantly, KTRI followed by KTYS has the highest chance of experiencing these impacts. LIngering mid/low level clouds will stick around after the round of storms. Certainty on timing on storms is somewhat low, but certainty that storms will be somewhere in the area is high. ABM && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 64 79 61 81 53 / 50 30 40 70 40 Knoxville McGhee Tyson Airport, TN 61 77 58 75 51 / 60 20 70 90 40 Oak Ridge, TN 60 78 57 75 50 / 60 20 90 90 40 Tri Cities Airport, TN 56 74 52 68 48 / 70 10 80 90 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 446 PM EDT Sun May 3 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-042100- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 446 PM EDT Sun May 3 2020 /346 PM CDT Sun May 3 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Tonight A line of thunderstorms continues to moves east across West and Middle Tennessee at this time. These thunderstorms will march across the Plateau and into the Tennessee Valley later this evening. Some of these storms could be severe with damaging winds and large hail being the primary threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few strong to severe storms are possible Monday night mainly across the Southern Plateau, Southeast Tennesee, and extreme Southwest North Carolina. Isolated damaging winds and large hail would be the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
Special Weather Statement
National Weather Service Morristown TN
534 PM CDT Sun May 3 2020
TNZ081-082-098-032315-
Sequatchie TN-Bledsoe TN-Marion TN-
534 PM CDT Sun May 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR SEQUATCHIE...BLEDSOE AND MARION
COUNTIES UNTIL 615 PM CDT...
At 533 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Woodbury to near Tullahoma
to Hazel Green. Movement was east at 45 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Dunlap, Jasper, Pikeville, Signal Mountain, South Pittsburg,
Whitwell, Kimball, Monteagle, Fairmount and Powells Crossroads.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
east Tennessee.
LAT...LON 3522 8574 3524 8569 3529 8571 3532 8557
3538 8549 3549 8554 3553 8560 3557 8542
3572 8526 3576 8526 3576 8492 3557 8511
3550 8514 3547 8512 3545 8517 3515 8538
3507 8536 3500 8543 3499 8586 3522 8586
TIME...MOT...LOC 2233Z 276DEG 41KT 3572 8595 3536 8614 3495 8659
GaruckasThe Northeast Alabama radar (KHTX), 79 km away, was scanning. The volume nearest the first event began at 23:04 UTC.
9 thunderstorm wind. Local standard time, as filed.
Several trees were reported down in the county.
Several trees were reported down across northern Marion County.
Power lines were reported down on Crabtree Road.
Trees and power lines were reported down on Dayton Mountain Highway.
One tree was down on Boston Lane.
A large tree was uprooted.
A large tree was reported down on Highway 11.
One tree was reported down on Nashville Highway in the Lancing area.
Several trees were reported down across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880218, 880220, 880221, 880222, 880223, 880224, 880226, 880227, 880228.